It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


Re: Carolkitch
Jan 8, 2005
I would be happy to share my experience. Though I don't want to bore you with redundancy, I want to tell you how I "got there."
I am 39 years old, wife and mom of two. About four years ago I went to a local pain clinic after experiencing a lot of low back and pelvic pain after the birth of my second child. They started me one ONE 10 mg. Oxycontin a day for pain control. The clinic closed later that year, and all care was referred back to my internist. As time went on, one pill didn't quite do the trick, so I took more than one. Then the prescriptions would run out early, and I'd meet with my doctor and tell him that I needed more to combat the pain. After a medical procedure about a year ago, I felt I didn't need the Oxycontin anymore, but at this point was taking about 120 to 160 mgs a day. I physically could not stop taking the drug. I tried to get help through my insurance agency, but their only option was going away to a 30 day Rehabilitation hospital. At the time, I thought, "I can't leave my family for 30 days; this is not for me." So I started calling around to private practices that deal with drug use. I found one, met with a counselor and psychiatrist, and the psychaitrist said, "There is a new drug called Suboxone that will substitute the Oxycontin but not give you the "high" or sleepy side effects. It's much easier to eventually stop taking than a narcotic." So I began with a 5mg pill of Suboxone last March and made the switch easily.

I have to pause to remark, Suboxone must be very powerful to allow a person to go from a very, VERY large dose of a strong narcotic to ONE pill daily. We were told at the Rapid Detox hospital that it has a very strong affinity for your nerve receptors.

By September, I had tapered over the months to a 2.5 mg dose and was trying to only take half. But any dose under 2.5 mg. made me feel very withdrawley, i.e., crawling skin feeling, yawning with watery eyes. I had my monthly appointment with the psychiatrist, and told him I wanted to stop taking the Suboxone and get off drugs completely. He said I "would have to just stop." I asked him what I would feel like and he replied that I would "feel like I had the flu for a few days." If you go back to my desperate post of October 2004, you will see this was not my experience. I had full-blown drug withdrawl, my counselor told me later similar to herioin withdrawl. Took my last dose on a Sunday and by Monday morning was in the worst pain of my life. I'm not overdramatizing. I felt like I had been doused with gasoline and lit on fire, could not get comfortable, sleep was impossible except for a few exhausted 15-20 minutes, only to wake to the intense pain. I was nauseated, had a horrible taste in my mouth, diareah, and absolutely couldn't even put food in my mouth. By day four of the exact same sensations, I called the office and said "What's going on?!! WHEN will this stop?" The doctor replied that if it "didn't stop by tomorrow, just take your dose of Suboxone again." I told him I absolutely didn't want to resume the drug that caused this situation, and couldn't I go to the hospital? He replied that if I went to the hospital, they would just give me my drug.

So, at 7:00 p.m. that Friday, day five of hell, I gave in and took the Suboxone again. Just 2.5 mgs. In an hour, I felt "normal" again. But I also felt lower than I ever have in my life. Like a complete and utter failure, and very much in despair. I made an appointment to see the psychiatrist that following Monday. Once there, I asked him why I reacted the way I did, and he didn't know; he felt I had an unusual reaction. He asked me if I was using OTHER drugs. I understood why he asked that but it incensed me. Here I was trying to beat this thing, just went through the worst experience of my life, and it felt insulting. He told me that I just wasn't ready to stop the Suboxone and to give it a few more months and try to go through the experience again. I was incensed. I asked him how his other patients have done with stopping Suboxone and he replied, "No one here has tried yet." I was floored! If you go to the Suboxone website, they have a course that the "doctors" are required to take to dose the drug. It's like a four hour course and bam, they can write it. Personally, I feel that no one has realized how potentially addicting the Suboxone is.

Anyway, I then asked the doctor how I could possibly go through that experience again? I asked him to please send me away this time, to a 30 day center. He replied that "they don't detox people off of Suboxone, and you are on such a small dose that you shouldn't have reacted the way you did." He even called the drug company and talked to the doctor that did the clinical trials with the Suboxone. This doctor told him that, at my dose, 2.5, it should be a placebo effect. Some placebo effect.....FIVE DAYS OF HELL to no avail. Can you believe that when I asked he refused to refer me to a 30 day detox??? Thanks, doc!

This is when I found this website. I can't tell you how trapped I felt and it was a relief to be able to talk to people who understood. Then, I searched the internet for "DETOX." I found a number of Ultra Rapid Detox places all over the country; none very near to where I live. One in Tampa had a very good website; this is the one I was treated at.

After scouring their website, I called one in Tampa and explained my situation. I also sent them the same via email. The next day, I spoke with the doctor's assistant and we talked about my situation in detail. She said she would talk to the doctor and call me back, which she did, and that set the wheels in motion for me to have the procedure done. It is also very expensive; it cost us over 10K for the procedure not including travel expenses. I received a call to set the date and also got materials in the mail explaining the procedure and asking me to fill out a psychological profile to bring to the hospital. The doctor also requested that I switch from the Suboxone to Hydrocodone at least ten days pre-procedure because the Hydro is easier to knock off the nerve receptors. The procedure involves putting the patient to sleep via anesthesia, and while you are asleep they administer Naloxone to kick the narcotic off the receptors. They also told me that they "reset" your receptors back to day one, before drugs, like you never took any. So if you woke up and took your usual dose, you would overdose. You go through most of the worst withdrawls while asleep. The doctor told me that if they didn't have the patient sedated that you'd be flopping around on the table like a fish. You are left with ten to 20 percent of the withdrawls upon waking. Sometimes less for some people.

I was admitted to the hospital on December 10th at 8:00 a.m. We spent most of the day waiting, which was frustrating; waiting for blood work to come back, etc. Then we met the doctor and I went to my room at 4:00 p.m. and had an IV line put in. I also asked the nurse to flush all my remaining Oxy's and Hydros - BUH-BYE! I had already flushed the Suboxone at home. They gave me a "sleepy" injection and I only remember waking up at some point, at night, in pain and cold. When I called out someone came in and made me comfortable. I really only remember waking on Sunday, two days later. I asked the nurse if it was Saturday, and she said that it was Sunday at 5 p.m. She said I was awake and talking the day before. They said they had successfully completed the procedure. I was in withdrawl pain, but not like what I experienced in October. They gave me lots of meds to deal with the residual withdrawls: Clonodine for the withdralwl pain, Ibuprofen, anti-stomach cramping, anti-diareah, appetite stimulant and a valium for anxiety. The next few days are very vague; the drugs they give you to be comfortable also have lots of side effects, like sleepiness. I was supposed to leave the hospital on Monday but they said I needed another day there. I was discharged on Tuesday and flew home the next day. Thank God for my husband, who took wonderful care of me. Wheeled me through the airport!

When we returned home, I was more aware but still feeling awful. Kind of like you have a really, really bad flu where you don't want to pick your head up off the pillow, but it hurts too much to just lay there. Getting up felt better, but it was like being up with the flu. ACHEY and NO ENERGY. They told us at the hospital that it takes about a MONTH to feel better; for your brain to figure out how to produce it's own endorphins again. Every day was a bit better, but it took tremendous effort. They sent me home with instructions to take the meds as prescribed, exercise, drink at LEAST 100 ounces of water, gatorade, whatever, and to take four hot baths a day. I kept thinking, "When will I feel better?" "Better" came for me about 24 days later.

And here I am on day 29, thank you Lord. I've been on the treadmill every day for 22 days, and it feels good. I am very grateful to be on the other side, to be among the living. It was the hardest thing I've ever done, and I'm very glad I did. Well, time for lunch. Thank you for letting me share my story. I pray it helps someone. :wave:
C.





All times are GMT -7. The time now is 04:40 AM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!